Bipolar Disorder Community
Quit SSRIs cold turkey
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Quit SSRIs cold turkey

Around the age of 14 or 15 (8 years ago), don't remember, I was diagnosed with Schizoaffective Bipolar and ODD. I don't remember the medications they started me off with, but I know I quit when I began to severely lose motor function throughout my body, especially my face, and I wouldn't be able to tell you were I was or how I got to school. At that point, I was on the most medication throughout the entire treatment: effexor, geodon, respiradol, paxil, depakote, trazedone, seraquil. I feel that I was extremely over medicated for my age, and I couldn't tell you very much of what happened at that time. I remember being extraordinarily happy and confident in myself, but I would go from extreme highs to extreme lows. Eventually I quit taking the medication, because like I said above, I couldn't remember anything and I was unable to perform the most menial tasks, such as holding a conversation because I couldn't control my jaw. Ever since then I have felt that I have extreme difficult, no matter how well I know what I'm talking about, expressing my thoughts the way I think them. As soon as I go to speak a sentence, my entire train of thought just slips away from me. This happens very, very often. I don't know what I should do. I know that quitting cold turkey all those years ago was probably a bad idea, but I felt that I was going to die if I didn't. Are there treatments that I could possibly undergo to rehabilitate or stimulate the neurotransmitters that seem to not function inside my noggin?
Related Discussions
2 Comments Post a Comment
Blank
585414_tn?1288944902
     Anti-depressents can sometimes induce mania in a person with bipolar and of course discontinuing any medication all at once can cause withdrawal symptoms and is unsafe and any change in dose should be done with a psychiatrist's supervision. However years later that effect should not persist. There is a condition in study "bipolar iii" where an anti-depressent causes mania but its not known if that can last long term and schizoaffective disorder is schizophrenia with bipolar regardless so if you are not on medication whatever it was treating would have returned including mania and other changes. Some of the medications you took can cause tardive dyskinesia (a long term movement disorder for more information google "Patient Education Tardive Dyskinesia" note as the site itself says "some of these medications may be medically neccessary", there is a clinically detailed article on emedicine as well that could be discussed with a neurologist) but they also can cause temporary movement disorders as well that will stop when the medication is discontinued. Also look up the medications in the PDR (physician's desk reference) and the medication website itself and discuss that with a psychiatrist as well.
   At this point it would be essential to see both a psychiatrist and a neurologist who is a movement disorders specialist. The neurologist could do diagnostic testing to see if there are any long term side effects that occurred and how they could be treated (tardive dyskinesia for example is treatable) and then discuss with a psychiatrist what medications would be appropriate to treat schizoaffective disorder itself if that remains your current diagnosis. Both concerns have to be addressed at once within a doctor's discretion.
Blank
Avatar_f_tn
What you're experiencing now could be a symptom of what you were initially diagnosed with at 14 or 15, Schizoaffective Disorder. Unfortuneately, when children are diagnosed with a psychological illness they are often over-medicated throghout their teens, and some of the medications you listed could certainly cause you to feel out of it and in a sleep like state. Have you thought about seeing a new psychiatrist and therapist now that you're over 18? They currently have a long list of a variety of medications that you could take, and doses could be started out low, so you don't experience any of the symptoms you did when you were a teen. These medications work by stimulating different neurotransmitters and chemicals in your brain so that your chemical regulation can be kept at a normal level. There are of course other treatments to pursue if you don't want to do the medication route, but in truth those generally aren't covered by insurance, are usually inpatient programs, and are very expensive. Do you have a regular doctor that you can start off by seeing? What I would recommened is that you see him/her and ask him/her for a refferal to a psychiatrist and possibly a therapist if your insurance covers it. When/if you get to the new psychiatrist, make sure to explain your past history with being over-medicated and the reasons for stopping the medication. Perhaps ask if you can try different medications than what you've been on, ones that aren't sedating. State your fears about being over-medicated again. If you don't have insurance, you can always research free or low-income clinics in your area and see what they can do for you there. You can also go to public health services or contact social services for options. Whatever you chose, if this symptom is bothering you, I do think you should see a doctor, as this is called expressive dysphasia, which is a valid symptom. I trully hope you find what works for you and wish you the best of luck. I'm sending good thoughts your way, take care,

Sara RN
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
585414_tn?1288944902
Blank
ILADVOCATE
NY
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
3092482_tn?1412261602
Blank
weaver71
Other
Avatar_f_tn
Blank
Crystal413
VA